C. diff risk rises with antihistamine use to treat stomach acid, study finds
Patients receiving antihistamines to suppress stomach acid are at greater risk of infection from Clostridium difficile, or C. diff, a common cause of diarrhea, Mayo Clinic researchers have found.
The study focused on histamine 2 receptor antagonists. The researchers found no significant risk for people taking over-the-counter antihistamine drugs, however. Researchers reviewed 35 observations based on 33 separate studies involving C. diff and antihistamines used for stomach acid suppressive therapy. The researchers found an association between histamine 2 receptor antagonists use and C. diff infection. They say it was especially pronounced and caused the greatest risk for hospitalized patients receiving antibiotics.
"It's not clear why these antihistamines increase the risk of C. diff infection, because gastric acid does not affect C. diff spores," said senior author Larry Baddour, M.D. "However, it may be that vegetative forms of C.diff, which are normally killed by stomach acid, survive due to use of stomach acid suppressors and cause infection."
Researchers say the study highlights the need for judicious use of histamine 2 receptor antagonists in hospitalized patients, and that reducing the use of these drugs could significantly reduce the risk of C. diff infections.
The findings appear in the online journal PLOS ONE.
Patricia Sheehan was Editor in Chief of I Advance Senior Care / Long Term Living from 2010-2013. She is now manager, communications at Nestlé USA.